Oklahoma, 2003

Heat in Oklahoma, July 20, 2003

July 20, 2003 · NWS OUN · 1 event in 1 county or zone

1 heat, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 20, 12:50 PM CST, 3 hours 10 minutes earlier.

Area forecast discussion, Jul 20, 12:50 PM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
150 PM CDT SUN JUL 20 2003

INCREASING NORTHWEST FLOW HAS BEEN PERSISTENTLY FORECAST BY THE
MODELS THE LAST SEVERAL DAYS WHICH GIVES INCREASED CONFIDENCE IN
FORECASTING THE FRONT MOVING INTO THE STATE WITH SOME MODERATE
COOLING ON TUESDAY AND WEDNESDAY. BUT BEFORE THEN WE HAVE ANOTHER
DAY TO ENDURE THE 100 PLUS TEMPERATURES ON MONDAY. THERE MAY BE A
FEW MORE CLOUDS NORTH MONDAY, BUT EVEN AN OUR OR SO BREAK FROM
OVERCAST IN THE AFTERNOON WILL BE SUFFICIENT TO DRIVE TEMPERATURES
CLOSE TO OR OVER 100 AS WE HAVE SEEN IT TODAY.

THERE MAY NOT BE AS MUCH WESTERLY FLOW MONDAY AS THERE HAS BEEN THE
LAST SEVERAL DAYS WHICH MAY ALLOW THE HIGHER SURFACE DEWPOINTS
LURKING IN EASTERN OK AND SOUTHEAST KS INTO OUR FORECAST AREA
TOMORROW. THIS INCREASED BOUNDARY LAYER MOISTURE ALONG WITH A WEAK
SURFACE TROUGH NEAR THE KS-OK BORDER IS THE REASON FOR THE SUSTAINED
LOW POPS MONDAY. TUESDAY WILL BE THE BETTER CHANCE FOR RAIN WITH THE
FRONT AND WEAK UPPER LEVEL WAVE PASSING TO OUR NORTHEAST. TUESDAY
NIGHT AND WEDNESDAY COULD SEE SHOWERS/STORMS IN PARTS OF OK AS A
BOUNDARY LAYER UPSLOPE COMPONENT WILL PROBABLY GENERATE STORMS ON
THE EASTERN CO SLOPES THOSE AFTERNOONS THAT WOULD MOVE SOUTHEAST.
AFTER WEDNESDAY...THE REST OF THE WEEK WILL BE HOT AGAIN.

OKC   77  103   72   93  / 20   20   20   30
HBR   76  104   73   93  / 10   20   20   20
SPS   77  103   74   95  /  0   10   10   20
GAG   73   99   67   91  / 20   20   20   30
PNC   79   99   70   89  / 20   20   20   30
DUA   76  100   74   93  / 10   20   20   30

FORECAST ID = 09

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, Jul 20, 10:45 AM CST, 5 hours 15 minutes before
OKZ004>048-050>052-TXZ083>090-211200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1145 AM CDT SUN JUL 20 2003

THIS HAZARDOUS WEATHER OUTLOOK PERTAINS TO NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
NO SEVERE THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT.

DISCUSSION...
A WEAK FRONTAL BOUNDARY OVER NORTHERN OKLAHOMA TODAY WILL DRIFT
SLOWLY NORTHWARD THIS AFTERNOON... AND BACK TO THE SOUTH OVERNIGHT.
WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THE
BOUNDARY LATE THIS AFTERNOON ACROSS KANSAS. ALTHOUGH THE CAPPING
INVERSION OVER THE AREA WILL LIKELY PREVENT WIDESPREAD THUNDERSTORMS
FROM MOVING INTO THE AREA...A FEW OF THESE STORMS COULD MOVE INTO
THE NORTHERN HALF OF OKLAHOMA THIS EVENING AND OVERNIGHT BEFORE
DIMINISHING. INSTABILITY AND VERTICAL WIND SHEAR WILL NOT BE
SUFFICIENT FOR ORGANIZED SEVERE THUNDERSTORMS. HOWEVER... ISOLATED
STRONG WIND GUSTS WILL BE A POSSIBILITY.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY JULY 21.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...30 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...20 PERCENT.

OTHER HAZARDOUS WEATHER...
VERY HIGH FIRE DANGER WILL EXIST TODAY...ACROSS THE WESTERN TWO
THIRDS OF OKLAHOMA...AND WESTERN NORTH TEXAS. REFER TO THE LATEST
FIRE DANGER STATEMENT FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
A CHANCE OF THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGH
WEDNESDAY AS A WEAK FRONTAL BOUNDARY REMAINS IN OR CLOSE TO THE AREA.

OTHER HAZARDOUS WEATHER...
VERY HIGH FIRE DANGER IS EXPECTED TO CONTINUE MONDAY.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
MONDAY.

CMS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Oklahoma

When
July 20, 4:00 PM CST
Where
Oklahoma forecast zone
Deaths
1 direct, 0 indirect
Reported by
GOVT OFFICIAL
Coordinates
35.552, -97.407 (the zone’s center; the record gives no point)

Triple digit temperatures occurred across portions of Oklahoma. In Oklahoma City temperatures reached 106 degrees with higher heat indices. There was one heat related death in the city. A transient man in his 40s was found on the front porch of a house on the south side of the city.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Oklahoma2003-07-2045MaleOutside/Open AreasDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2003Every state in 2003This day in weather historyWarnings in Oklahoma, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369698.